Hail, Blue Earth
- When
- May 24, 12:14 PM CST
- Where
- Blue Earth County, 1.49 mi E of Mankato
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.170, -93.990
Numerous thunderstorms continued to develop along and behind a cold front, that continued to move slowly eastward during the afternoon. Some of the stronger storms produced up to nickel size hail across portions of south central and east central Minnesota during the afternoon of Thursday May, 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Numerous thunderstorms continued to develop along and behind a cold front, that continued to move slowly eastward during the afternoon. Some of the stronger storms produced up to nickel size hail across portions of south central and east central Minnesota during the afternoon of Thursday May, 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 24, 6:55 AM CST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
755 AM CDT THU MAY 24 2012
.UPDATE...
UPDATED FOR THE 12Z AVIATION DISCUSSION BELOW.
.DISCUSSION...
FORECAST CONCERNS TODAY ARE SEVERE WEATHER THREAT OVER WESTERN
WISCONSIN AND ADDITIONAL RAINS OVER RAIN SOAKED AREAS IN SOUTH
CENTRAL INTO EAST CENTRAL MN. SHORT TERM MODELS HAVE A GOOD HANDLE
ON THE MAX RAINFALL LOCATION PAST 12 HOURS. PRECIP SHOULD MOVE
EAST OVER EASTERN MN AND WESTERN WISCONSIN TODAY. RAINFALL
ESTIMATES SO FAR HAVE BEEN BETWEEN TWO TO THREE INCHES FROM
SOUTHWEST INTO EAST CENTRAL MN. THE LATEST IR SATELLITE LOOP
SHOWED CLOUD TOPS OVER THE UPPER MIDWEST WARMING. RAINFALL RATES
DURING THE REST OF THE MORNING SHOULD REMAIN UNDER .60 INCH PER
HOUR. ONLY FLOOD PROBLEM WILL BE SOME PONDING OF WATER IN LOW
LYING AREAS...AND URBAN AREAS...STORM DRAINS CANT HANDLE THE
AMOUNT OF RUNOFF. CONTINUE THE FLASH FLOOD WATCH FOR CENTRAL AND
SOUTH CENTRAL MN THROUGH 100 PM THIS AFTERNOON. THERE WAS SOME
CONCERN WHETHER TO EXPAND EAST OVER INTO WESTERN WISCONSIN. FLASH
FLOOD GUIDANCE VALUES WERE ONE TO THREE HOUR TOTALS WERE BETWEEN
2.9 TO 4.0 INCHES. DONT REALLY FEEL STRONG IF AREAS IN WESTERN
WISCONSIN WILL RECEIVE RAINFALL TOTALS EXCEEDING 3 INCHES IN ONE
OR THREE HOURS.
SURFACE WAVE WILL LIFT NORTHEAST ALONG THE FRONTAL BOUNDARY TODAY
IN RESPONSE TO A DEEPER SHORTWAVE TROUGH FORECAST TO MOVE INTO THE
UPPER MIDWEST THIS AFTERNOON. BY AFTERNOON...MLCAPES VALUES COULD
EXCEED OVER 1000 J/KG. WITH A COUPLED JET MAXS WITH PLENTY SHEAR
IN PLACE. ISOLD SEVERE STORMS ARE POSSIBLE THIS AFTERNOON...WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS.
TORNADOES ARE ALSO POSSIBLE.
SURFACE GRADIENT WILL TIGHTEN AHEAD OF THIS WAVE...ESPECIALLY
OVER WESTERN WISCONSIN. WINDS GUST EXPECTED TO INCREASE TO 25-30
MPH IN THE WAKE OF THE SURFACE LOW OVER SOUTH CENTRAL MN THIS
AFTERNOON. THUS WILL GO WITH A WIND ADVISORY FOR PARTS OF WEST
CENTRAL WISCONSIN FROM NOON THROUGH 600 PM THIS EVENING.
FRIDAY NIGHT THROUGH MONDAY...LONG WAVE TROUGH OVER THE PACIFIC
NORTHWEST...WILL SLOWLY MOVE SOUTHEAST AND STRENGTHEN OVER THE
WESTERN CONUS BEFORE LIFTING NORTHEAST INTO THE NORTHERN PLAINS
EARLY IN THE WORK WEEK NEXT WEEK. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL LINGER OVER THE UPPER MIDWEST AS SURFACE
FRONTAL BOUNDARY MEANDER OVER THE CENTRAL PLAINS AND LOWER GREAT
LAKES.
&&
.AVIATION.../12Z TAF ISSUANCE/
KIND OF A MESS OUT THERE WITH VFR TO LIFR...RAIN FREE AREAS TO
HEAVY RAIN AND THUNDERSTORMS...WINDS SWITCHING DEPENDING WHAT SIDE
OF THE FRONT YOUR ON...AND TO TOP IT OFF IT CHANGES EVERY HOUR.
PRETTY LOW CONFIDENCE IN THE SPECIFIC TIMING OF TIMING OF
THUNDERSTORMS...SO TRIED TO HANDLE THE TWO EXPECTED WAVES. THERE
IS THE FIRST COMING THROUGH THIS MORNING. THE STORM MOTION IS
ROUGHLY 50KTS...SO IT SHOULD BE THROUGH PRETTY QUICK. THEN...A
LULL...BEFORE REDEVELOPMENT IN THAT AFTERNOON IN FAR EASTERN MN
AND WESTERN WI. THE MODEL GUIDANCE SEEMS WAY TOO AGRESSIVE WITH
LOW CEILINGS/VISIBILITY BEHIND THE FRONT. AS A RESULT...THE TAF
TRENDS TOWARD VFR AFTER THE RAIN MOVES OUT.
KMSP...KMSP...BOUTS OF THUNDERSTORMS CONTINUE...ALTHOUGH SHOULD
GET A DECENT BREAK SHORTLY AND RETURN TO JUST LIGHT -SHRA UNTIL
THIS AFTERNOON WHEN STRONG TO SEVERE STORMS ARE EXPECETD TO BREAK
OUT AGAIN. STORMS MIGHT ACTUALLY FORM RIGHT OVER THE MINNEAPOLIS
METRO AND QUICKLY MOVE INTO WISCONSIN.
/OUTLOOK/
FRIDAY...VFR. WINDS SOUTHWEST AT 10G15KT.
SATURDAY...MVFR WITH TSRA POSSIBLE. WINDS ESE AT 15G20KT.
SUNDAY...VFR WITH TSRA POSSIBLE. WINDS SSW AT 20G25KT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ANOKA-BLUE
EARTH-BROWN-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANABEC-
LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-NICOLLET-RAMSEY-
SCOTT-SHERBURNE-SIBLEY-WASHINGTON-WATONWAN-WRIGHT.
WI...WIND ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
CHIPPEWA-EAU CLAIRE-RUSK.
&&
JVM/CLFHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1016 AM CDT THU MAY 24 2012 WIZ014>016-023>028-251030- POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1016 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER MUCH OF WESTERN WISCONSIN TODAY...REDEVELOPING MAINLY THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THIS AREA TODAY. IN ADDITION...SOME STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL THAT COULD CAUSE FLOODING PROBLEMS IN LOW-LYING...POOR DRAINAGE AND URBAN LOCATIONS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION. MAKE SURE THE ALERT FUNCTION ON YOUR RADIO IS ENABLED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL MORE ROUNDS OF THE THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AS THE UNSETTLED WEATHER PATTERN REMAINS ACROSS THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-251030- MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN- 1016 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NUMEROUS TO WIDESPREAD RAIN WITH SCATTERED EMBEDDED THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE DAY IN CENTRAL AND SOUTHERN MINNESOTA. A FEW THUNDERSTORMS MAY BE SEVERE...MAINLY EARLY AFTERNOON THROUGH EARLY EVENING...WITH THE MAIN HAZARDS BEING DAMAGING WINDS AND ISOLATED TORNADOES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF EASTERN AND SOUTHERN MINNESOTA...MAINLY ALONG AND EAST OF A LINE FROM ANNANDALE TO HUTCHINSON TO FAIRFAX TO SPRINGFIELD...INCLUDING THE TWIN CITIES METRO. IN ADDITION...SOME STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL THAT COULD CAUSE FLOODING PROBLEMS IN LOW- LYING...POOR DRAINAGE AND URBAN LOCATIONS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION. MAKE SURE THE ALERT FUNCTION ON YOUR RADIO IS ENABLED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL MORE ROUNDS OF THE THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AS THE UNSETTLED WEATHER PATTERN REMAINS ACROSS THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ041>043-047>050-054>058-064-065-073-251030- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE- SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD- 1016 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE DAY IN WESTERN MINNESOTA. THUNDERSTORMS FOR THIS PORTION OF MINNESOTA ARE NOT EXPECTED TO BE SEVERE. HOWEVER... SOME STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL THAT COULD CAUSE FLOODING PROBLEMS IN LOW-LYING...POOR DRAINAGE AND URBAN LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL MORE ROUNDS OF THE THUNDERSTORMS ARE POSSIBLE THURSDAY AND OVER THE WEEKEND AS THE UNSETTLED WEATHER PATTERN REMAINS ACROSS THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1236 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL GLENCOE 44.77N 94.15W
05/24/2012 E0.25 INCH MCLEOD MN TRAINED SPOTTER
&&
DFCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL 1 NW NEW ULM 44.32N 94.48W
05/24/2012 M0.25 INCH BROWN MN COCORAHS
&&
MKMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1258 PM CDT THU MAY 24 2012
WIZ014-241830-
POLK-
1258 PM CDT THU MAY 24 2012
...THUNDERSTORMS MOVING OVER POLK COUNTY THROUGH 130 PM CDT...
AT 1253 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF RANGE. THIS STORM WAS MOVING
NORTHEAST AT 75 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RANGE.
MCKINLEY.
CLAM FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4572 9215 4564 9214 4564 9215 4560 9215
4531 9224 4540 9247 4573 9250 4574 9216
TIME...MOT...LOC 1758Z 209DEG 63KT 4544 9229PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HEAVY RAIN COLOGNE 44.77N 93.79W
05/24/2012 M4.20 INCH CARVER MN BROADCAST MEDIA
STORM TOTAL SINCE LAST EVENING
&&
MKMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 PM CDT THU MAY 24 2012
MNZ075-076-083-241845-
BLUE EARTH-LE SUEUR-NICOLLET-
108 PM CDT THU MAY 24 2012
...THUNDERSTORMS MOVING OVER BLUE EARTH...LE SUEUR AND NICOLLET
COUNTIES THROUGH 145 PM CDT...
AT 107 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF NORTH MANKATO. THIS STORM WAS MOVING
NORTHEAST AT 70 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SKYLINE.
EAGLE LAKE.
KASOTA.
CLEVELAND.
ST THOMAS.
HEIDELBERG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4408 9421 4446 9403 4446 9393 4451 9388
4453 9390 4454 9389 4454 9354 4454 9353
4400 9399
TIME...MOT...LOC 1809Z 207DEG 59KT 4413 9404PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL HENDERSON 44.53N 93.91W
05/24/2012 E0.50 INCH SIBLEY MN LAW ENFORCEMENT
&&
DFCThe Minneapolis radar (KMPX), 83 km away, was scanning. The volume nearest the first event began at 18:11 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372822, 372824, 372825, 372828, 372826, 372829, 372832.